MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that prior to the start of a posterior lumbar fusion (l4-l5), while the nurse was setting up her table, she noted that the two (2) standard (screwdriver) holding sleeves for matrix were damaged.Reportedly, the distal end tips of one of the devices appeared partially used while the other had distal tip end rings that were completely torn off.As two (2) other long sleeves for matrix were available for use, there was no delay in the surgery and the patient was not affected.The damaged devices were immediately removed from the set.This report is for one (1) holding sleeve-standard for matrix.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.(b)(6).Device history records review was conducted.The report indicates that: part number: 03.632.001.Synthes lot number: 6778547.Supplier lot number: 6778547.Release to warehouse date: 06-jan-2012.Supplier: avalign technologies - nemcomed.Manufacturing site: monument.No ncrs were generated during production.Device history review: review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Investigation summary: the matrix holding sleeve (03.632.001) is one of ten (10) holding sleeves for the matrix spine system utilized during screw insertion (03.632.001, 03.632.024, 03.632.028, 03.632.036, 03.616.042, 03.616.043, 03.632.085, 03.632.123, 03.632.124 and sd03.632.123).The matrix system is covered by three technique guides: matrix ¿ deformity, matrix-degenerative and matrix ¿ mis.Once the holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve green knob clockwise until it is fully engaged.The returned matrix holding sleeve (03.632.001) was examined and the threaded tip was found to be broken and missing a segment (approximately 1.2mm x 6.5mm in diameter.No dimensional analysis was able to be completed due to post-manufacturing damage.No definitive root cause was able to be determined; the failure mode is consistent with the application of an off-axis load while engaging a screw.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned matrix holding sleeve (03.632.001) were reviewed (both current revision and from the time of manufacture): top-level 1 revisions h/k and inner shaft (03.632.001 revision c).The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The tip geometry on the inner sleeve was changed to a more constant outer diameter in order to improve product performance; the returned instrument was manufactured after the implementation of these changes (mfg january 2012).A device history review, including material and material hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE-STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7386819
Report Number2939274-2018-51367
Device Sequence Number1147612
Product Code LXH
UDI-Device Identifier10705034718668
UDI-Public(01)10705034718668(10)6778547
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6778547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2018
Initial Date Received by Manufacturer 03/02/2018
Supplement Date Received by Manufacturer04/10/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1